Nebraska, 2012

Excessive Heat in Nebraska, July 15 to 16, 2012

July 15 to 16, 2012 · NWS FSD · 2 events in 2 counties and zones

A combination of high heat and humidity consisted of daytime temperatures reaching the 90s, and dew points in the 70s. The heat index went as high as 105 degrees.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A combination of high heat and humidity consisted of daytime temperatures reaching the 90s, and dew points in the 70s. The heat index went as high as 105 degrees. Low temperatures were in the 70s, leading to some uncooled indoor locations remaining excessively warm on the night of July 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 15, 10:50 AM CST, 10 minutes earlier.

Area forecast discussion, Jul 15, 10:50 AM CST, 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1150 AM CDT SUN JUL 15 2012

.DISCUSSION.../ISSUED AT 1150 AM CDT/
BROAD BAND OF CIRRUS CONTINUES TO BLANKET MUCH OF THE FORECAST AREA
LATE THIS MORNING. LATEST SATELLITE LOOP INDICATES THAT THIS SWATH
IS THINNING SOMEWHAT WITH GREATER CLEARING DEVELOPING ACROSS OUR
WESTERN HALF. MAIN UPDATES WERE TO CLOUD COVERAGE INTO THIS
AFTERNOON. DESPITE THE INCREASED CLOUD COVER...TEMPERATURES CONTINUE
TO WARM RAPIDLY...WITH THE EXCEPTION OF SOUTHWEST MINNESOTA WHERE
THE CLOUDS SEEM TO BE THICKER. DID SLOW DOWN THE HOURLY TEMPERATURE
INCREASE SLIGHTLY IN THIS AREA AND DECREASED THE HIGHS A DEGREE OR
TWO AT BEST. OTHERWISE THINGS ARE WELL ON TRACK FOR A SCORCHER WITH
HIGHS IN THE 90S EAST AND NEAR THE CENTURY MARK WEST.  HEAT ADVISORY
LOOKS IN GOOD ORDER AS WELL...SO NO CHANGES TO LOCATION FOR TODAY.

&&

.AVIATION.../FOR THE 18Z TAF ISSUANCE/
VFR CONDITIONS EXPECTED THROUGH 18Z MONDAY. GUSTS AROUND 20 TO 25
KTS FROM THE SOUTH SOUTHEAST WILL PERSIST WEST OF I29 THROUGH AROUND
SUNSET AND WILL PICK UP AGAIN FROM THE SOUTHWEST AFTER 14Z MONDAY.

&&

.PREV DISCUSSION.../ISSUED AT 400 AM CDT/
TODAY LOOKS LIKE A MOSTLY SUNNY AND HOT DAY WITH A STRONG UPPER
LEVEL RIDGE CENTERED OVERHEAD. SHOULD SEE AT LEAST SOME HIGH
CLOUDINESS DURING THE DAY...BUT SHOULD NOT HAVE TOO MUCH IMPACT ON
HIGH TEMPERATURES. WITH THE DRY GROUND AND DEWPOINTS ON THE LOWER
SIDE...WE SHOULD HEAT UP TOWARDS THE WARMER SIDE OF GUIDANCE FOR
TODAY AND MONDAY. THE RAW NAM OUTPUT HAS BEEN THE WARMEST GUIDANCE
FOR MUCH OF SUMMER...A BIT TOO WARM MOST OF THE TIME. BUT IN THIS
CASE IT IS PROBABLY CLOSEST TO CORRECT...SO WENT WITH VALUES ONLY A
LITTLE UNDER ITS OUTPUT. THIS GIVES HIGHS FROM 100 TO 105 ALONG AND
WEST OF THE JAMES RIVER TODAY...WITH 90S TO THE EAST. DEWPOINTS WILL
MIX OUT DURING THE AFTERNOON...KEEPING HEAT INDICES CLOSE TO THE
ACTUAL TEMPERATURE...THUS CURRENT ADVISORY LOOKS GOOD. LOWS TONIGHT
WILL BE WARM WITH A STEADY SURFACE BREEZE KEEPING TEMPERATURES IN
THE 70S.

MONDAY SHOULD BE EVEN HOTTER THAN SUNDAY FOR MOST LOCATIONS. A PLUME
OF 850MB TEMPERATURES AROUND 30C WILL ADVECT INTO WESTERN LOCATIONS
AHEAD OF AN APPROACHING BOUNDARY. USING A SIMILAR TECHNIQUE AS TODAY
GIVES HIGHS OVER 100 FOR MOST AREAS ALONG AND WEST OF INTERSTATE 29
AND IN THE MID TO UPPER 90S IN THE EAST. AREAS WEST OF THE JAMES
RIVER MAY VERY WELL END UP IN THE 104-108 RANGE MONDAY. DEWPOINTS
WILL AGAIN MIX DOWN INTO THE 50S MOST LOCATIONS DURING THE
AFTERNOON...KEEPING HEAT INDICES FROM REACHING EXTREME VALUES..BUT
STILL OVER 100 MOST AREAS. DECIDED TO EXPAND HEAT ADVISORY TO
INCLUDE THE WHOLE CWA MONDAY. PORTIONS OF NORTHWEST IOWA MAY STAY
JUST BELOW CRITERIA...BUT IT WILL STILL BE HOT...AND DID NOT WANT TO
JUST LEAVE OUT A COUPLE COUNTIES.

THE MONDAY NIGHT THROUGH THURSDAY TIMEFRAME IS DEPENDENT ON HOW FAR
SOUTH THE ABOVE MENTIONED BOUNDARY MAKES IT BEFORE THE RIDGE BUILDS
BACK IN AND PUSHES IT NORTH. LOCATIONS SOUTH OF THE BOUNDARY WILL
REMAIN CAPPED OFF...HAVING WARM MID LEVELS AND LACKING LOW LEVEL
MOISTURE. THUS THE PRECIP CHANCES SHOULD STAY FROM AREAS RIGHT ALONG
THE BOUNDARY AND POINTS NORTH. THE NAM HAS PERFORMED FAIRLY WELL
WITH BOUNDARY TIMING AND POSITIONING THIS SUMMER...AND IT HAS
TRENDED TOWARDS HAVING THE BOUNDARY STAY NORTH OF OUR CWA. THE ECMWF
HAS ALSO TRENDED NORTH...AND WHILE IT DOES PUSH IT INTO THE CWA...IT
DOES NOT HAVE A STRONG PUSH OF COOL AIR AND KEEPS THE BEST MOISTURE
TO OUR NORTH. THE GEM IS NORTH AS WELL...WITH ONLY THE GFS
SUPPRESSING THE RIDGE ENOUGH TO KEEP THE BOUNDARY AND INCREASED
MOISTURE OVERHEAD. THIS ALL MEANS THAT IT APPEARS MORE LIKELY THE
RIDGE IS GOING TO HOLD STRONG...WITH THE BOUNDARY EITHER NEVER
MAKING IT OR NOT HAVING MUCH OF AN IMPACT.

WITH REGARDS TO WEATHER...THE ABOVE RESULTS IN LESS OF A
THUNDERSTORM THREAT. THUS LOWERED POPS IN THE MONDAY NIGHT THROUGH
THURSDAY TIMEFRAME TO JUST SLIGHT CHANCE....BUT EVEN THAT LOOKS IN
JEOPARDY AT THIS TIME...WITH THE BOUNDARY FURTHER NORTH AND LACK OF
UPPER LEVEL FORCING. THIS ALSO MEANS THAT IT WILL BE HOTTER THAN THE
PREVIOUS FORECAST...THUS RAISED HIGHS ABOVE CONSENSUS VALUES SOME
TUESDAY THROUGH SATURDAY. PROBABLY WILL NEED HEAT ADVISORY HEADLINES
FOR PART OF THE CWA AGAIN ON TUESDAY. AND IF RIDGE DOES INDEED HOLD
STRONG...AREAS WEST OF THE JAMES RIVER COULD BE OVER 100 EACH DAY
THROUGH NEXT SATURDAY..WITH MOST AREAS AT LEAST IN THE 90S. TUESDAY
THROUGH THURSDAY ARE THE LOWER CONFIDENCE FORECAST DAYS DUE TO THE
BOUNDARY IN OUR VICINITY AND ASSOCIATED CLOUD COVER AND POSSIBLE
SLIGHTLY COOLER TEMPERATURE PROFILES. BUT BEYOND THEN...LOOKS LIKELY
HEAT RETURNS FRIDAY AND SATURDAY AT LEVELS POSSIBLY CLOSE TO TODAY.
/CHENARD

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT MONDAY FOR IAZ001-012-
     020-021-031-032.

     HEAT ADVISORY FROM 11 AM TO 8 PM CDT MONDAY FOR IAZ002-003-013-
     014-022.

MN...HEAT ADVISORY FROM 11 AM TO 8 PM CDT MONDAY FOR MNZ071-072-080-
     081-089-090-097-098.

NE...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT MONDAY FOR NEZ013-014.

SD...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT MONDAY FOR SDZ038-050-
     052>054-057>071.

     HEAT ADVISORY FROM 11 AM TO 8 PM CDT MONDAY FOR SDZ039-040-055-
     056.
&&
Hazardous weather outlook, Jul 15, 4:37 AM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
537 AM CDT SUN JUL 15 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
537 AM CDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FIRE DANGER...
AREAS WEST OF THE JAMES RIVER WILL SEE VERY HIGH FIRE DANGER
TODAY. RELATIVE HUMIDITY VALUES AROUND 20 PERCENT THIS
AFTERNOON...COMBINED WITH WINDS GUSTING TO 30 MPH...AND SEVERE
DROUGHT CONDITIONS...WILL ALLOW FIRES TO SPREAD RAPIDLY AND
EXHIBIT CRITICAL FIRE BEHAVIOR TODAY.

EXCESSIVE TEMPERATURES...
HEAT INDICES TODAY ARE EXPECTED TO BE BETWEEN 100 AND 105 DEGREES
ALONG AND SOUTHWEST OF A LINE FROM STORM LAKE TO SIOUX FALLS TO
HURON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT CONDITIONS WILL CONTINUE INTO MONDAY ACROSS THE AREA. HEAT
INDICES ARE EXPECTED TO RANGE FROM 96-102 EAST OF INTERSTATE
29...WITH VALUES BETWEEN 100 AND 107 TO THE WEST. WHILE WINDS ARE
EXPECTED TO BE A BIT LOWER THAN SUNDAY...RELATIVE HUMIDITY VALUES
ARE STILL EXPECTED TO BE BELOW 25 PERCENT WEST OF INTERSTATE 29.
THIS WILL CREATE AN ENHANCED FIRE DANGER RISK IN AREAS OF DRY
VEGETATION ALONG WITH THE HEAT.

TUESDAY MAY BE A BIT COOLER IN THE NORTH...ALTHOUGH HIGHS IN THE
90S ARE STILL LIKELY. WHILE LOCATIONS SOUTH OF INTERSTATE 90 MAY
ONCE AGAIN SEE HEAT INDICES OVER 100.

THE HOT WEATHER IS EXPECTED TO CONTINUE INTO THE UPCOMING WEEK.
HEAT INDICES OVER 100 WILL BE POSSIBLE FROM WEDNESDAY THROUGH
SATURDAY ALONG AND WEST OF JAMES RIVER AND ALONG THE MISSOURI
RIVER. LOCATIONS FURTHER NORTH AND EAST SHOULD SEE THE EXTREME
HEAT RETURN BY FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 excessive heat. Local standard time, as filed.

Excessive Heat, Dakota

When
July 15, 11:00 AM CST to July 16, 7:00 PM CST
Where
Dakota forecast zone
Reported by
Official NWS Observations
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Temperatures reaching the 90s, and high humidity with dew points in the 70s, caused excessive heat. The heat index peaked at 100 to 105 degrees, and did not fall enough on the night of July 15th to provide much relief to indoor locations that were not otherwise cooled.

Excessive Heat, Dixon

When
July 15, 11:00 AM CST to July 16, 7:00 PM CST
Where
Dixon forecast zone
Reported by
Official NWS Observations
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Temperatures reaching the 90s, and high humidity with dew points in the 70s, caused excessive heat. The heat index peaked at 100 to 105 degrees, and did not fall enough on the night of July 15th to provide much relief to indoor locations that were not otherwise cooled.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401564, 401565.